Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 57, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 12, 2004, 7:11 PM CDT for Jefferson Parish, Orleans Parish, Louisiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 7:11 PM CDT (00:11 UTC)
- Expired
- May 12, 2004, 8:00 PM CDT
- In force
- 49 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson Parish, LA, Orleans Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 0.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
683
WUUS54 KLIX 130011
SVRNEW
LAC051-071-130100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
708 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JEFFERSON PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITIES OF...METAIRIE...MARRERO...HARVEY...
AVONDALE
ORLEANS PARISH IN SOUTHEAST LOUISIANA
THIS INCLUDES THE CITY OF NEW ORLEANS
* UNTIL 800 PM CDT
* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM NEAR NORCO TO NEAR DES ALLEMANDS
...MOVING EAST AT 20 MPH. ST. CHARLES PARISH EMERGENCY MANAGEMENT
REPORTED TREES BLOWN DOWN AS THE LINE OF THUNDERSTORMS MOVED THROUGH
THE MONTZ AREA.
COMMUNITIES IN THE PATH OF THIS STORM INCLUDE KENNER..METAIRIE...AND
NEW ORLEANS.
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 2973 9015 2977 9014 2982 9015 2988 9020
3003 9023 3001 9015 3003 9001 2990 9003
2985 9004 2983 9007 2969 9007
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:00 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 12, 4:00 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 400 PM CDT WED MAY 12 2004 .DISCUSSION... POTENTIAL FOR FLOODING AND FLASH FLOODING WILL CONTINUE THROUGH THIS EVENING MAINLY NORTH AND WEST OF LAKE PONTCHARTRAIN AND ALONG THE MS COAST. SHORTWAVE TROUGH IS GETTING READY TO EXIT THE AREA BY EARLY EVENING...BUT THE RAIN COOLED OUTFLOW BOUNDARY CONTINUES TO BE THE FOCUS OF STRONG THUNDERSTORMS WITH HEAVY RAIN ACROSS MOST OF SOUTH LA. LOW LEVEL INFLOW REMAINS STRONG AND UPPER LEVEL DIFLUENCE REMAINS PRONOUNCED AS WELL. WILL KEEP THE FLOOD WATCH FOR AREAS NORTH AND WEST OF LAKE PONTCHARTRAIN...OR BASICALLY NORTH OF A LINE FROM NEAR MORGAN CITY TO LAPLACE TO PASCAGOULA UNTIL 10 PM. THE RAIN SHOULD RAPIDLY DECREASE AND DISSIPATE LATER THIS EVENING AS THE UPPER LEVEL ENERGY PULLS AWAY. WATER VAPOR VAPOR IMAGERY SHOWS SHORTWAVE ENERGY OVER NORTHWEST MEXICO WHICH MAY AFFECT THE FORECAST AREA LATE THURSDAY INTO THURSDAY NIGHT. MODEL PERFORMANCE WITH THIS FEATURE CANNOT BE EXPECTED TO BE THAT GOOD...ESPECIALLY AT 500 MB. THERE IS BETTER AGREEMENT AT 250/300 MB WHERE MOST OF THE MODELS SHOW FAVORABLE UPPER DIVERGENCE ACROSS THE AREA ON THURSDAY. WITH THE AIR COLUMN REMAINING TROPICAL...WILL KEEP POPS IN THE 40-60 PERCENT RANGE MAINLY FOR THURSDAY AFTERNOON. WILL LET LATER SHIFTS EVALUATE THE NEED TO ADD HEAVY RAIN WORDING...BUT THIS IS POSSIBLE GIVEN THE PATTERN THAT IS ESTABLISHED. FRIDAY INTO FRIDAY NIGHT...THE NEXT MAJOR SHORTWAVE TROUGH IS EXPECTED TO MOVE ACROSS THE REGION. THIS WILL BRING ANOTHER SIGNIFICANT THREAT OF WIDESPREAD CONVECTION...LOCALLY HEAVY RAIN...AND FLOOD POTENTIAL. THE WEEKEND SHOULD NOT BE AS WET AS UPPER ENERGY SHIFTS NORTH...BUT SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE STILL EXPECTED. MONDAY LOOKS LIKE IT SHOULD BE A DRY DAY...THEN WILL BRING A SLIGHT CHANCE OF RAIN BACK IN THE FORECAST TUESDAY AND WEDNESDAY MAINLY DUE TO THE SEA BREEZE AND A MINOR DISTURBANCE ALOFT. && PRELIMINARY POINT NUMBERS... MCB 66/82/67/82 6646 BTR 69/83/68/83 6646 MSY 71/84/71/84 5435 GPT 71/81/71/81 6435 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FLOOD WATCH UNTIL 10 PM LAZ034>040-046>050-056>058. MS...FLOOD WATCH UNTIL 10 PM MSZ068>071-077-080>082. SE LA AND MS COASTAL WATERS...NONE. && 22
Hazardous weather outlook, May 12, 7:00 PM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 700 PM CDT WED MAY 12 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131100- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES- ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON- UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE- WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON- 700 PM CDT WED MAY 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. ...A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS TONIGHT... .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. IN ADDITION...HEAVY RAINS FROM THE STRONGER STORMS WILL HAVE THE POTENTIAL FOR FLASH FLOODING. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES CAN BE EXPECTED ACROSS MUCH OF THE AREA WITH LOCALIZED AMOUNTS AS MUCH AS 5 INCHES POSSIBLE. MUCH OF THIS RAIN MAY FALL IN A 2 TO 4 HOUR PERIOD. HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT. HEAVY RAINS OVER THE PAST FEW DAYS ALONG WITH ADDITIONAL RAINS FOR THE NEXT FEW DAYS WILL CAUSE MANY RIVER LEVELS TO RISE TO BANKFULL AND INTO FLOOD. PLEASE REFER TO RIVER FLOOD WARNINGS AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION. WATERSPOUTS WILL BE POSSIBLE DUE TO THE VERY MOIST ATMOSPHERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SUNDAY. A FEW THUNDERSTORMS MAY BECOME STRONG WITH AN ISOLATED SEVERE STORM POSSIBLE. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. ALL EMERGENCY MANAGEMENT AND FIRST RESPONSE AGENCIES THOUGH ARE ADVISED TO STAY ALERT FOR THIS DEVELOPING FLOOD SITUATION TODAY. 23
In the hours before
Special weather statement, May 12, 7:07 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 707 PM CDT WED MAY 12 2004 MSZ080>082-130115- HANCOCK-HARRISON-JACKSON- 707 PM CDT WED MAY 12 2004 ...A LINE OF STRONG THUNDERSTORMS PUSHING EAST ACROSS THE MISSISSIPPI COAST... AT 715 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NORTHERN JACKSON COUNTY TO GULFPORT TO PASS CHRISTIAN...AND MOVING EAST AT 20 MPH. THE LINE OF STORMS WILL MOVE INTO BILOXI AROUND 730 PM AND PASCAGOULA BETWEEN 8 AND 830 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO NEAR 35 MPH. THESE STORMS WILL ALSO PRODUCE HEAVY RAINFALL AMOUNTS UP TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW LYING AREAS. 18
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:04 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Saint Charles, Saint John the Baptist | 41 min |
| May 12, 7:26 PM CDT | Tornado Warning | LIX | Jefferson | 19 min |
| May 12, 7:36 PM CDT | Tornado Warning | LIX | Orleans | 24 min |
| May 12, 7:41 PM CDT | Special Marine Warning | LIX | 2 hr | |
| May 12, 7:46 PM CDT | Tornado Warning | LIX | Jefferson | 14 min |
| May 12, 7:47 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Saint Charles | 43 min |
| May 12, 7:55 PM CDT | Tornado Warning | LIX | Orleans, Plaquemines, Saint Bernard | 35 min |
| May 12, 8:08 PM CDT | Flash Flood Warning | LIX | Jefferson, Orleans | 2 hr |
| May 12, 8:25 PM CDT | Flash Flood Warning | LIX | Saint Tammany | 2 hr |
| May 12, 8:34 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Plaquemines, Saint Bernard | 41 min |
| May 12, 8:53 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 37 min |
| May 12, 9:17 PM CDT | Severe Thunderstorm Warning | LIX | Plaquemines, Saint Bernard | 58 min |
| May 12, 9:28 PM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 62 min |
| May 12, 9:35 PM CDT | Special Marine Warning | LIX | 115 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.